Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 95, NWS Jackson, KY

August 22, 20174 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Aug 22, 2017, 1:56 PM EDT for 4 counties in Kentucky. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2017, 1:56 PM EDT (17:56 UTC)
Expired
Aug 22, 2017, 2:45 PM EDT
In force
49 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bath County, KY, Fleming County, KY, Montgomery County, KY, Rowan County, KY

The radar

The Jackson,KY radar (KJKL), 78 km from the middle of the area, began a volume at 17:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 2:12 PM EDTTSTM WND DMGMount Sterling, KYLARGE TREE DOWN ON ROUTE 11 INSIDE CITY LIMITS. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 22, 12:39 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 793 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
793 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted.

339 
WUUS53 KJKL 221756
SVRJKL
KYC011-069-173-205-221845-
/O.NEW.KJKL.SV.W.0095.170822T1756Z-170822T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
156 PM EDT TUE AUG 22 2017

The National Weather Service in JACKSON KY has issued a

* Severe Thunderstorm Warning for...
  Northern Montgomery County in east central Kentucky...
  Bath County in east central Kentucky...
  Southeastern Fleming County in east central Kentucky...
  Western Rowan County in east central Kentucky...

* Until 245 PM EDT

* At 156 PM EDT, a severe thunderstorm was located over Stoops, or
  near Mount Sterling, moving east at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Mount Sterling, Morehead, Owingsville, Marshall, Sharpsburg, Salt
  Lick, Ramey, Wyoming, Peasticks, Olympia Springs, Triplett, Flat
  Creek, Odessa, Hilda, Bourbon Furnace, Pebble, Sharkey, Crooks,
  Zilpo and Pelfrey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3835 8340 3807 8338 3805 8402 3817 8400
      3817 8399 3819 8398 3824 8392
TIME...MOT...LOC 1756Z 262DEG 32KT 3813 8393 

HAIL...0.75IN
WIND...60MPH
 
$$

RAY
2 follow-up statements
835 
WWUS53 KJKL 221820
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
220 PM EDT TUE AUG 22 2017

KYC011-069-173-205-221845-
/O.CON.KJKL.SV.W.0095.000000T0000Z-170822T1845Z/
Montgomery KY-Bath KY-Fleming KY-Rowan KY-
220 PM EDT TUE AUG 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR NORTHERN MONTGOMERY...BATH...SOUTHEASTERN FLEMING AND WESTERN
ROWAN COUNTIES...

At 220 PM EDT, a severe thunderstorm was located over Polksville, or
near Owingsville, moving east at 35 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Mount Sterling, Morehead, Owingsville, Marshall, Sharpsburg, Salt
Lick, Ramey, Wyoming, Peasticks, Olympia Springs, Triplett, Flat
Creek, Odessa, Hilda, Bourbon Furnace, Pebble, Sharkey, Crooks, Zilpo
and Pelfrey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3835 8340 3807 8338 3805 8402 3817 8400
      3817 8399 3819 8398 3824 8392
TIME...MOT...LOC 1820Z 262DEG 32KT 3816 8366 

HAIL...0.75IN
WIND...60MPH
 
$$

RAY
356 
WWUS53 KJKL 221832
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
232 PM EDT TUE AUG 22 2017

KYC173-221842-
/O.CAN.KJKL.SV.W.0095.000000T0000Z-170822T1845Z/
Montgomery KY-
232 PM EDT TUE AUG 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MONTGOMERY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 900 PM EDT for
east central Kentucky.

LAT...LON 3835 8340 3807 8338 3806 8380 3816 8378
      3830 8362
TIME...MOT...LOC 1832Z 262DEG 32KT 3818 8352 

$$

KYC011-069-205-221845-
/O.CON.KJKL.SV.W.0095.000000T0000Z-170822T1845Z/
Bath KY-Fleming KY-Rowan KY-
232 PM EDT TUE AUG 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR CENTRAL BATH...SOUTHEASTERN FLEMING AND WESTERN ROWAN COUNTIES...

At 232 PM EDT, a severe thunderstorm was located over Bluestone, or
near Morehead, moving east at 35 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Morehead, Owingsville, Marshall, Salt Lick, Cranston, Ramey, Preston,
Wyoming, Peasticks, Moore's Ferry, Triplett, Hilda, Bourbon Furnace,
Sharkey, Slate Valley, Cogswell, Crooks, Zilpo, Pelfrey and
Polksville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3835 8340 3807 8338 3806 8380 3816 8378
      3830 8362
TIME...MOT...LOC 1832Z 262DEG 32KT 3818 8352 

HAIL...0.75IN
WIND...60MPH
 
$$

RAY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 11:40 AM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 22, 11:40 AM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
1140 AM EDT Tue Aug 22 2017

.UPDATE...
Issued at 1141 AM EDT TUE AUG 22 2017

Latest GOES-16 imagery showing very little over eastern Kentucky.
Had a few rogue showers earlier, but they have all died off.
Upstream activity continues to show cloud tops warming indicating
a continued weakening trend expected. However, it has left a nice
east to west ouflow boundary near the Ohio river. This could be
the focus for redevelopment this afternoon. Until more organized
activity arrives later on, we could see a few airmass
thunderstorms off the high terrain in southern Kentucky by early
afternoon. However, more widespread showers/storms will arrive
after 4 pm and likely after 6 pm. Updated grids to refine the pops
for the next several hours and also increase pops tonight with the
frontal passage.

UPDATE Issued at 657 AM EDT TUE AUG 22 2017

Forecast seems to be on track so far this morning. Loaded in the
latest observations to make sure the near term forecast for temps,
dew points, and winds were on track with current conditions. Fog
remains confined to the deeper valleys and should dissipate over
the next couple of hours as temperatures quickly heat up. All
changes have been published and sent to NDFD/web.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 445 AM EDT TUE AUG 22 2017

A cold front will be the main culprit during the short term
portion of the forecast. Aloft, troughing and NW flow across the
region will allow a cold front to push SE towards the state
throughout the day. It is then expected to traverse southward
across eastern Kentucky starting between 0 and 3Z this evening,
and exiting to our SE between 12 and 15Z Wednesday. As models
come into a more fine tuned agreement of this system, so has the
POP forecast. As the front moves across the state, strong surface
high pressure to our north will begin to sink southward. Winds
will quickly shift to a more northerly direction and allow much
more stable and dry air to filter in. This will likely result in a
fairly sharp cut off of precip behind the frontal passage tonight
and early Wednesday morning, though upslope flow could allow it
to linger a bit longer into Wednesday afternoon along the Virginia
border. Elsewhere, mostly clear conditions will be in play by
Wednesday, with continued NW flow aloft and Nrly flow at the
surface keeping temperatures below seasonable normals, in the
upper 70s with low humidity.

Latest CAMs are all in agreement that convection will move
through in a line structure ahead of the frontal boundary, with a
secondary line possibly developing along the actual front just
behind. The first round will affect eastern Kentucky through the
afternoon, dissipating the farther it gets east. The second line
then looks to pose the biggest punch as it moves across during the
late afternoon and early evening, weakening as we head into the
overnight. Also can't rule out a few individual cells developing
out ahead of these lines. Forecast soundings continue to support
decent instability parameters as these lines move through the
region. 0 to 6km sheer still looks to be between 30 and 40 kts
through the afternoon which again is decent, but not overly
impressive. In context, we are located quite a distance from the
actual low center, so the overall best lift and sheer will be
located farther to our NE where more sustained/larger QLCS's are
expected. SPC did not mention the concern of spin ups along the
line in our region, and reasonably so.

Freezing levels are quite high, and given the progressive nature
of the linear system, hail, while possible, is not the main
concern. Instead, still looking at more of a momentum transfer
wind event as mixing occurs in the heavier showers/storms and
along the leading edge of the line. Heavy rain will also be
possible, with PWATS peaking around or just above 2 inches during
the late afternoon/evening time frame. Thankfully we have had a
decent period of drying across much of eastern Kentucky, so this
should not prompt much of a flooding concern, especially given the
progressive nature of the system. That being said, can't rule out
some isolated instances in low lying areas, urban areas, or
locations that may experience several rounds.

Overnight, the loss of heat and instability should weaken the
system and cut off severe potential, along with general thunder
potential. Dropped thunder down to chance and then slight chances
in the prefrontal environment through the overnight. Once the
front does pass through, convection will quickly be cut off all
together.

.LONG TERM...(Wednesday night through Monday)
Issued at 359 AM EDT TUE AUG 22 2017

The models are in good agreement with a more amplified long wave
pattern to hold on through the beginning of this weekend. Troughing
will mainly rule in the East, with ridging in the West. Details
concerning the evolution of the pattern by this weekend and early
next week become more murky, especially with regards to the now
remnants of Harvey. As such, did not deviate from the blended
guidance.

Dry weather will be on tap for eastern Kentucky through Friday, as
high pressure controls to our north. A weak inverted trough will
then nose in from the southwest, bringing just a slight chance of
showers to our Virginia border counties on Saturday. POPs will
diurnally increase into next week as the inverted trough appears
to sharpen up more; however, much will depend on the outcome of
Harvey.

Temperatures will average below normal through the period, with
highs mainly in the mid to upper 70s, with lows in the mid to
upper 50s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
ISSUED AT 716 AM EDT TUE AUG 22 2017

VFR conditions and light winds will prevail at the TAF sites
through early this afternoon, though clouds will be on the
increase. An approaching cold front will then bring scattered
thunderstorms this afternoon, with the storms becoming more
numerous by late afternoon/evening. As such, kept VCTS starting
around 16 to 17Z, increasing to predominate TSRA by 22 to 23Z.
Some of these storms could be severe, with damaging winds the main
threat. Torrential rainfall and frequent lightning will be
secondary threats. We lose instability heading into the overnight,
but showers will continue to be numerous through the first half
of the night (-SHRA VCTS around 3Z). Coverage will then quickly
taper off to scattered showers and isolated thunderstorms as the
front moves through late (went VCTS by 6Z). Any shower or
thunderstorm during the TAF period could reduce visibilities
quite dramatically as they pass over a TAF site, however given
the uncertainty of impacts and specific timing, went prevailing
MVFR at this time. Winds will generally be from the SW ahead of
the cold front, becoming more westerly just behind the frontal
passage late in the period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...KAS
SHORT TERM...JMW
LONG TERM...GEOGERIAN
AVIATION...JMW
Hazardous weather outlook, Aug 22, 12:40 PM EDT, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
1240 PM EDT Tue Aug 22 2017

KYZ044-050>052-058>060-068-069-104-106>109-111-112-114-119-231945-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Elliott-Morgan-Johnson-Wolfe-Magoffin-Lee-Breathitt-
Owsley-Martin-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Beattyville, Jackson, Booneville, and Inez
1240 PM EDT Tue Aug 22 2017

...SEVERE THUNDERSTORM WATCH 462 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...This afternoon and Tonight.

Thunderstorms are expected this afternoon and evening. Some
storms could be strong to severe, with damaging winds the main
threat. Secondary threats will be hail and locally heavy rainfall,
which could lead to minor flooding of low lying areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are also possible during the day Sunday, mainly
south of the Hal Rogers Parkway, and across all of eastern
Kentucky Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of wind damage,
hail or flooding this afternoon and tonight.

KYZ079-080-083>088-110-113-115>118-120-231945-
Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-Floyd-
Knott-Perry-Clay-Leslie-Letcher-Pike-
Including the cities of Burnside, Somerset, London, Monticello,
Stearns, Whitley City, Corbin, Williamsburg, Barbourville,
Middlesboro, Pineville, Cumberland, Harlan, Prestonsburg,
Wheelwright, Hindman, Pippa Passes, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Coal Run, Elkhorn City, Pikeville,
and South Williamson
1240 PM EDT Tue Aug 22 2017

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...This afternoon and Tonight.

Thunderstorms are expected this afternoon and evening. Some
storms could be strong to severe this evening, with damaging winds
the main threat. Secondary threats will be hail and locally heavy
rainfall, which could lead to minor flooding of low lying areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are also possible during the day Sunday, mainly
south of the Hal Rogers Parkway, and across all of eastern
Kentucky Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of wind damage,
hail or flooding this afternoon and tonight.

KAS

In the hours before

Special weather statement, Aug 22, 1:40 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service JACKSON KY
140 PM EDT TUE AUG 22 2017

KYZ044-050-051-221815-
Montgomery-Bath-Fleming-
140 PM EDT TUE AUG 22 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL MONTGOMERY...
WESTERN BATH AND SOUTHEASTERN FLEMING COUNTIES THROUGH 215 EDT...

At 139 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Carlisle to near Sideview to near
Winchester. Movement was east at 30 mph.

Winds in excess of 35 mph are possible with these storms.

Locations impacted include...
Mount Sterling, Owingsville, Sharpsburg, Reynoldsville, Wyoming,
Sideview, Peasticks, Flat Creek, Coons Station, Odessa, Stepstone,
Bourbon Furnace, Pebble, Gatewoods Station, Slate Valley, Bethel,
Stoops, Oakley, Peeled Oak and Ewington.

LAT...LON 3831 8356 3816 8369 3803 8383 3803 8403
      3812 8408 3814 8406 3817 8399 3819 8398
      3828 8388
TIME...MOT...LOC 1739Z 264DEG 26KT 3823 8404 3813 8413 3804 8425

RAY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 1:40 PM EDTSpecial Weather StatementJKLBath, Montgomery35 min
Aug 22, 2:37 PM EDTSpecial Weather StatementJKLEstill, Powell, Rockcastle23 min
Aug 22, 2:41 PM EDTSpecial Weather StatementJKLElliott, Rowan64 min
Aug 22, 2:45 PM EDTSevere Thunderstorm WarningJKLEstill, Lee, Powell45 min
Aug 22, 2:53 PM EDTSevere Thunderstorm WarningJKLElliott, Morgan, Rowan52 min
Aug 22, 3:18 PM EDTSpecial Weather StatementJKLJackson42 min
Aug 22, 3:33 PM EDTSpecial Weather StatementJKLLaurel27 min
Aug 22, 4:15 PM EDTSpecial Weather StatementJKLMartin15 min
Aug 22, 4:33 PM EDTSpecial Weather StatementJKLFloyd, Knott57 min
Aug 22, 5:05 PM EDTSpecial Weather StatementJKLFloyd, Knott, Pike55 min
Aug 22, 6:42 PM EDTSpecial Weather StatementJKLBath, Menifee, Montgomery, Powell63 min
Aug 22, 6:57 PM EDTSevere Thunderstorm WarningJKLBath, Menifee, Montgomery, Powell, Wolfe48 min
Aug 22, 7:38 PM EDTSpecial Weather StatementJKLMenifee, Morgan37 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.